[Skip to Content]
[Skip to Content Landing]
Article
March 1991

Low-Dose Heparin: A Cause of Hematoma of Rectus Abdominis

Author Affiliations

From the Section of Hypertension and Vascular Medicine, Lahey Clinic Medical Center, Burlington, Mass.

Arch Intern Med. 1991;151(3):597-599. doi:10.1001/archinte.1991.00400030127024
Abstract

Although hematomas of the rectus abdominis muscle are commonly reported complications of systemic anticoagulation treatment, they are a rare complication of prophylactic adminadministratitrationlow-dosecurrence of a massive hematomathe rectus sheath is reported in a woman with chronic obstructive pulmonary disease and acute respiratory failure who was receiving low doses of heparin for the prevention of deep venous thrombosis. Three other cases of hematoma of the rectus sheath resulting from prophylactic use of heparin are reviewed. The development of hematoma in these patients may have resulted from intramuscular abdominal injection of heparin and from strain of the rectus abdominis muscle caused by coughing. When prophylactic administration of heparin is necessary in patients with a tendency to paroxysmal cough, subcutaneous injections of heparin in the thigh may be preferable to subcutaneous injections in the abdomen.

(Arch Intern Med. 1991;151:597-599)

×